Texas, 2021Heavy Snow and Winter Weather in Texas, January 10, 2021
January 10, 2021 · NWS SJT · 21 events in 21 counties and zones
This upper low blanketed a large part of West Central Texas with snow. This storm system resulted in heavy snow amounts of 4 to 8 inches along and north of a line from Mertzon to San Angelo to San Saba.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This upper low blanketed a large part of West Central Texas with snow. This storm system resulted in heavy snow amounts of 4 to 8 inches along and north of a line from Mertzon to San Angelo to San Saba. Many schools and universities closed on January 11. Schools had a two hour delay in the south where the snow was the lightest. Roads became snow packed across the region, making travel difficult.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 9, 10:23 PM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Jan 9, 10:23 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1023 PM CST Sat Jan 9 2021
...New AVIATION...
.SHORT TERM...
(This evening through Sunday)
Issued at 135 PM CST Sat Jan 9 2021
...Winter Storm with accumulating snowfall expected across much
of the area Sunday...
The forecast for the most part remains on track, with widespread
accumulating snowfall expected for a good portion of the forecast
area on Sunday. Latest models have trended a bit farther south
with the upper low as it tracks southeast across southern New
Mexico tonight, and across the area tomorrow. The latest track
supports a southward shift and a slight increase in snow totals,
with the heaviest snowfall expected along and north of a Sterling
City, San Angelo to San Saba line. Will upgrade the Winter Storm
Watch to a Winter Storm Warning with this package, and will also
issue a Winter Weather Advisory for the southern portions of the
forecast area tomorrow. Expecting mainly a rain and snow mix in
the Advisory area but some light accumulations will be possible,
mainly on bridges and overpasses, as temperatures fall into the
lower 30s by afternoon.
As for snow amounts, looking for 3 to 6 inches of snow to fall
within the Winter Storm Warning area, with locally higher amounts
between 7 and 8 inches possible. Highest totals are still
expected to fall generally south of I-20 and along and north of
a San Angelo to Brownwood line, tapering to the lower amounts
across southern portions of the Concho Valley and Heartland. Keep
in mind that these totals are subject to change, based on any
changes to the track or strength of the upper level system. Snow
will begin to taper off from west to east during the mid/late
afternoon hours, as the upper low lifts off to the northeast. The
exception will be across northeast portions of the Big Country,
where some light wrap around snow may linger through the evening
hours. Temperatures tonight will fall into the lower 30s, and
remain nearly steady in the lower 30s tomorrow.
&&
.LONG TERM...
(Sunday night through next Saturday)
Issued at 135 PM CST Sat Jan 9 2021
The upper level low will be lifting northeast of the area Sunday
evening, with some wrap around light snow lingering over northeast
portions of the Big Country mainly through midnight, but little
additional accumulation is expected. The remainder of the
extended period will be dry, with a warming trend as the week
progresses. Temperatures will remain chilly on Monday, with highs
in the low to mid 40s, warming into the 50s and 60s by mid week,
and into the 60s areawide by late week. Temperatures will be cold
Sunday night and Monday night, with lows in the lower to middle
20s, warming into the 30s by mid to late week.
&&
.AVIATION...
(06Z TAFS)
Issued at 1021 PM CST Sat Jan 9 2021
Currently, mainly VFR conditions exist across the region, except
in Crockett County where MVFR conditions were occurring. Between
04Z and 13Z, conditions will deteriorate from west to east, with
VFR/MVFR conditions giving way to MVFR/IFR conditions by 09Z, then
widespread IFR/LIFR conditions by 13Z. There will also be
increasing precipitation, initially rain, then turning mainly to
all snow after 12Z. Expect IFR/LIFR conditions and snow showers to
then continue all the way through 00Z Mon. Snow showers should end
by 00Z Mon for the most part, but IFR/LIFR conditions will
continue or perhaps become mainly LIFR or VLIFR. E winds of 8-11
KT will continue through about 06-11Z, with winds then becoming
NE, and then turning N after 17Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 32 33 24 41 / 80 100 10 0
San Angelo 32 34 22 44 / 80 90 0 0
Junction 32 35 25 46 / 80 100 0 0
Brownwood 30 33 24 41 / 70 100 10 0
Sweetwater 31 32 23 41 / 90 100 5 0
Ozona 35 35 25 46 / 80 80 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST Sunday for Brown-Callahan-
Coke-Coleman-Concho-Fisher-Haskell-Jones-McCulloch-Nolan-Runnels-
San Saba-Shackelford-Sterling-Taylor-Throckmorton-Tom Green.
Winter Weather Advisory from 6 AM to 6 PM CST Sunday for
Crockett-Irion-Kimble-Mason-Menard-Schleicher-Sutton.
&&
SHORT TERM...24
LONG TERM....24
AVIATION...SJH
Hazardous weather outlook, Jan 9, 3:01 PM CST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
301 PM CST Sat Jan 9 2021
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-102115-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
301 PM CST Sat Jan 9 2021
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
A Winter Storm Warning is in effect for the Big Country, much of
the Concho Valley, and Heartland for part of tonight.
Accumulating snowfall, heavy at times, will cause roads to become
icy and dangerous.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Winter Storm Warning is in effect for the Big Country, much of
the Concho Valley, and Heartland for Sunday. Accumulating
snowfall, heavy at times, will cause roads to become icy and
dangerous.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Heavy Snow, Irion
- When
- January 10, 2:00 AM CST to 2:00 PM CST
- Where
- Irion forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer reported 5 inches of snow 12 miles north northwest of Mertzon.
Heavy Snow, Sterling
- When
- January 10, 2:30 AM CST to 3:30 PM CST
- Where
- Sterling forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer reported 4 inches of snow in Sterling City.
Heavy Snow, Tom Green
- When
- January 10, 3:00 AM CST to 3:00 PM CST
- Where
- Tom Green forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer reported 5.6 inches of snow in Water Valley. Two National Weather Service employees located 3.9 miles southwest of San Angelo and 3.5 miles north of Christoval measured 4 inches of snow. Cocorahs Observers located about 2 to 4 miles southwest of San Angelo also measured 4 inches of snow. The National Weather Service office measured 3.8 inches.
Winter Weather, Menard
- When
- January 10, 3:00 AM CST to 1:00 PM CST
- Where
- Menard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer at Fort McKavett reported 1.5 inches of snow.
Heavy Snow, Concho
- When
- January 10, 3:15 AM CST to 4:00 PM CST
- Where
- Concho forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observers reported 4 inches of snow in Eden and 3.5 inches of snow in Paint Rock. Concho County Sheriff's Department reported 5 inches of snow in Eden.
Heavy Snow, Coke
- When
- January 10, 3:30 AM CST to 3:30 PM CST
- Where
- Coke forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer measured 6 inches of snow 11 miles north northeast of Water Valley. Texas Department of Transportation reported 4 inches of snow 5 miles south southeast of Tennyson. The Bronte Volunteer Fire Department reported 4 inches of snow in Bronte.
Heavy Snow, Runnels
- When
- January 10, 3:30 AM CST to 5:00 PM CST
- Where
- Runnels forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer measured 6 inches of snow in Wingate. A trained spotter reported 4 inches of snow in Ballinger.
Heavy Snow, Fisher
- When
- January 10, 4:00 AM CST to 6:00 PM CST
- Where
- Fisher forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The Fisher County Sheriff's department reported 8 inches of snow in Roby. The public reported 5 inches of snow in Hamlin.
Heavy Snow, Taylor
- When
- January 10, 4:00 AM CST to 6:00 PM CST
- Where
- Taylor forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observers measured 5.3 inches of snow in Abilene and 6 inches of snow 6 miles east southeast of Abilene. A CoCoRaHS observer reported 5.2 inches of snow 5.8 miles southwest of Merkel. A member of the public reported 6 inches of snow 3 miles west northwest of Potosi.
Heavy Snow, Nolan
- When
- January 10, 4:15 AM CST to 6:00 PM CST
- Where
- Nolan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer measured 6.5 inches of snow in Roscoe. |Sweetwater Police Department reported 8 inches of snow. A member of the public reported 6.5 inches in Blackwell.
Heavy Snow, Coleman
- When
- January 10, 4:15 AM CST to 6:00 PM CST
- Where
- Coleman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observers reported 7 inches of snow in Burkett, 4 inches of snow 2 miles northeast of Glen Cove and 4 inches of snow at Hords Creek Dam. A trained storm spotter reported 7 inches of snow in Coleman.
Heavy Snow, Jones
- When
- January 10, 5:00 AM CST to 6:00 PM CST
- Where
- Jones forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
A National Weather Service Cooperative measured 5.5 inches of snow in Anson. The public reported 5 inches of snow in Hamlin.
Heavy Snow, Callahan
- When
- January 10, 5:00 AM CST to 6:00 PM CST
- Where
- Callahan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observers measured 4.5 inches of now in Putnam. Members of the public reported 6 inches of snow in Baird, Clyde and 6 miles east southeast of Eula. A trained spotter reported 6.5 inches of snow in Cross Plains. A CoCoRaHS Observer reported 4.2 inches of snow 10.5 miles northwest of Cisco.
Heavy Snow, Brown
- When
- January 10, 5:00 AM CST to 6:00 PM CST
- Where
- Brown forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
A National Weather Service Cooperative Observer located 2 miles east northeast of Brownwood reported 5 inches of snow. A volunteer fire department reported 4.5 inches of snow 2 miles north northeast of Brownwood. A CocCoRaHS Observer reported 4 inches of snow 6.7 miles east northeast of Brownwood. Law enforcement reported 4.5 inches of snow in Brownwood. A member of the public reported 4 inches of snow at Lake Brownwood.
Heavy Snow, San Saba
- When
- January 10, 5:00 AM CST to 4:00 PM CST
- Where
- San Saba forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
National Weather Service CoCoRaHS Observer located 0.7 miles south of Cherokee reported 5.5 inches of snow.
Heavy Snow, McCulloch
- When
- January 10, 5:35 AM CST to 4:15 PM CST
- Where
- McCulloch forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
National Weather Service CoCoRaHS Observer reported 6 inches of snow 8.1 miles north northeast of Brady. A trained storm spotter reported 6 inches of snow 7 miles southeast of Lohn.
Heavy Snow, Shackelford
- When
- January 10, 5:45 AM CST to 6:00 PM CST
- Where
- Shackelford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
National Weather Service Cooperative observers measured 4 inches in Albany and 4.5 inches in Putnam. A trained spotter reported 5 inches of snow in Moran.
Heavy Snow, Haskell
- When
- January 10, 6:00 AM CST to 6:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
A National Weather Service Cooperative observer and a trained spotter reported 5 inches of snow in Haskell. Law enforcement reported 6 inches of snow in Haskell. Another Cooperative Observer measured 4 inches of snow in Stamford.
Winter Weather, Kimble
- When
- January 10, 6:15 AM CST to 1:00 PM CST
- Where
- Kimble forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
A CoCoRaHS Observer reported 1 inch of snow 11.6 miles east northeast of Junction.
Winter Weather, Mason
- When
- January 10, 6:15 AM CST to 1:00 PM CST
- Where
- Mason forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
A CoCoRaHS Observer reported 0.8 inches of snow 0.4 miles west of Mason.
Heavy Snow, Throckmorton
- When
- January 10, 7:00 AM CST to 6:00 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
National Weather Service Cooperative observers in Woodson measured 5.5 inches of snow and 4 inches of snow 6 miles north of Throckmorton. A member of the public reported 5.3 inches of heavy snow in Throckmorton.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, January 10 to 17, 20212 deaths · 1 injured · 6 events
- Debris Flow and Flooding in Oregon, January 10 to 16, 20211 death · 1 injured · $46,000 · 70 kt wind · 29 events
- High Surf in Washington, January 10 to 12, 20211 death · 1 event
- Heavy Snow and Winter Weather in Mississippi, January 10 to 11, 202139 events
- Heavy Snow in Texas, January 10, 202122 events
- Winter Storm in Louisiana, January 10 to 11, 202117 events
- Winter Storm in Texas, January 10 to 11, 202114 events
- Winter Storm and Heavy Snow in Texas, January 10 to 11, 202111 events
- Winter Storm in Texas, January 10, 20219 events
- Heavy Snow in Louisiana, January 10 to 11, 20219 events
- Winter Weather in Texas, January 10, 20216 events
- Winter Weather in Texas, January 10 to 11, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936976, 936925, 936923, 936981, 936975, 936924, 936959, 936891, 936901, 936894, 936961, 936892, 936902, 936960, 936978, 936977, 936893, 936886, 936979, 936980, 936890.